Alert archive / Michigan / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 27, NWS Grand Rapids, MI

May 20, 2014Allegan County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 20, 2014, 10:47 PM EDT for Allegan County, Van Buren County, Michigan. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2014, 10:47 PM EDT (02:47 UTC)
Expired
May 20, 2014, 11:45 PM EDT
In force
58 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Allegan County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 11:03 PM EDTHAIL 0.25South Haven, MIREPORT RELAYED BY WOOD TV. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 9:47 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
535 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WUUS53 KGRR 210247
SVRGRR
MIC005-159-210345-
/O.NEW.KGRR.SV.W.0027.140521T0247Z-140521T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1047 PM EDT TUE MAY 20 2014

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN...
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN...

* UNTIL 1145 PM EDT

* AT 1046 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
  SOUTH HAVEN...AND MOVING SOUTHEAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH HAVEN...        ALLEGAN...            BANGOR...
  PAW PAW...            VAN BUREN STATE PARK...
  MCDONALD...           PALISADES PARK...     LACOTA...
  GRAND JUNCTION...     BREEDSVILLE...        KENDALL...
  LAWRENCE...           LAWTON...             GOBLES...
  BLOOMINGDALE...       GLENDALE...           COVERT...
  MATTAWAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4228 8635 4233 8631 4245 8627 4260 8623
      4253 8576 4222 8577 4209 8584
TIME...MOT...LOC 0247Z 293DEG 26KT 4243 8644

HAIL...1.75IN
WIND...60MPH

$$

WEBB
2 follow-up statements
949 
WWUS53 KGRR 210313
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1113 PM EDT TUE MAY 20 2014

MIC005-159-210345-
/O.CON.KGRR.SV.W.0027.000000T0000Z-140521T0345Z/
VAN BUREN MI-ALLEGAN MI-
1113 PM EDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
ALLEGAN AND NORTHERN VAN BUREN COUNTIES UNTIL 1145 PM EDT...

AT 1107 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
SOUTH HAVEN...AND MOVING EAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  SOUTH HAVEN...        ALLEGAN...            BANGOR...
  VAN BUREN STATE PARK...                     MCDONALD...
  PALISADES PARK...     LACOTA...             GRAND JUNCTION...
  BREEDSVILLE...        KENDALL...            GOBLES...
  BLOOMINGDALE...       GLENDALE...           COVERT...
  GANGES...             PULLMAN...            KIBBIE...
  GLENN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND
RAPIDS.

&&

LAT...LON 4222 8577 4228 8635 4233 8631 4245 8627
      4260 8623 4253 8576
TIME...MOT...LOC 0313Z 277DEG 28KT 4250 8625

HAIL...1.75IN
WIND...60MPH

$$

JK
369 
WWUS53 KGRR 210343
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1143 PM EDT TUE MAY 20 2014

MIC005-159-210351-
/O.EXP.KGRR.SV.W.0027.000000T0000Z-140521T0345Z/
VAN BUREN MI-ALLEGAN MI-
1143 PM EDT TUE MAY 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALLEGAN AND
NORTHERN VAN BUREN COUNTIES WILL EXPIRE AT 1145 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY.  HOWEVER ADDITIONAL STRONG TO SEVERE STORMS WERE STILL 
COMING ACROSS LAKE MICHIGAN AND THE POTENTIAL FOR LARGE HAIL AND 
DAMAGING WIND COULD OCCUR LATER TONIGHT.

LAT...LON 4222 8577 4228 8635 4233 8631 4245 8627
      4260 8623 4253 8576
TIME...MOT...LOC 0341Z 290DEG 22KT 4247 8611

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:53 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 20, 8:53 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
853 PM EDT TUE MAY 20 2014

LATEST UPDATE...
MESOSCALE DISCUSSION

.MESOSCALE DISCUSSION...
ISSUED AT 853 PM EDT TUE MAY 20 2014

WE CONTINUE TO MONITOR SEVERE THUNDERSTORMS OVER NORTHERN IL INTO
SOUTHERN LAKE MICHIGAN AS OF 0030Z. THESE STORMS HAVE PRODUCED UP
TO BASEBALL SIZED HAIL AND ISOLATED WIND DAMAGE. INSTABILITY IS
LARGELY SURFACE BASED...BUT GIVEN THE STORM OVER LAKE MICHIGAN WAS
MAINTAINING ITSELF...THERE APPEARS TO BE ENOUGH ELEVATED
INSTABILITY TO NOT IMPACT STORMS COMING ACROSS THE LAKE.

MLCAPE WAS OVER 1500 J/KG SOUTH OF I-96 AND INLAND FROM THE LAKE.
0-6KM BULK SHEAR VALUES WERE AROUND 50 KTS. ALL THIS POINTS TOWARD
THESE STORMS MAINTAINING THEMSELVES AND COULD EVEN INTENSIFY ONCE
THEY COME ONSHORE....PARTICULARLY SOUTH OF A BIV-LAN LINE. EVEN
THOUGH HAIL HAS BEEN THE PRIMARY THREAT SO FAR...WE MAY SEE THE
STORMS BECOME LINEAR AND DAMAGING WINDS COULD BECOME A HIGHER
THREAT LATER TONIGHT. HIGHEST SEVERE THREAT REMAINS FROM 03Z TO
12Z FOR THE GRR CWA. WE WILL ALSO BE WATCHING THE THREAT OF VERY
HEAVY RAIN AS SOME OF THE CELL MAY TRAIN OVER THE SAME AREA.
PRECIPITABLE WATER VALUES WERE AROUND 1.3 INCHES. LOCALIZED 2 INCH
RAINFALL TOTALS WILL BE POSSIBLE TOWARD I-94.

&&

.SYNOPSIS...
ISSUED AT 329 PM EDT TUE MAY 20 2014

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS
SOUTHERN LOWER MICHIGAN. THE STORMS WILL REACH SOUTHERN LAKE
MICHIGAN AROUND MIDNIGHT AND THEN MOVE EAST OF JACKSON BY 8 AM
WEDNESDAY.

HIGH PRESSURE WILL MOVE IN WEDNESDAY AFTERNOON AND FAIR WEATHER
WILL CONTINUE INTO THE MEMORIAL DAY WEEKEND.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 329 PM EDT TUE MAY 20 2014

MODEL GUIDANCE CONTINUES TO SHOW SEVERE WEATHER THREAT LATE
TONIGHT AS 40 TO 50 KNOTS OF 0 TO 6 KM SHEAR AND INSTABILITY
COMBINE TO ALLOW STORMS THAT FORM THIS EVENING TO MOVE EAST ACROSS
SOUTHERN LOWER MICHIGAN AFTER MIDNIGHT. MAIN THREAT WILL BE HIGH
WINDS AND HAIL. STORM MODE IS EXPECTED TO BE LINEAR WITH SOME
BOWING LINE SEGMENTS. TORNADO THREAT IS LOW GIVEN LATE NIGHT
TIMING BUT SOME QLCS TORNADOES CANNOT BE RULED OUT.

THE STORMS SHOULD MOVE EAST BY WEDNESDAY AFTERNOON WITH
SUBSIDENCE ARRIVING AND RISING HEIGHTS AND SFC PRESSURE RIDGING
BRINGING FAIR WEATHER THE REST OF THE NEAR TERM PERIOD.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 329 PM EDT TUE MAY 20 2014

HIGH PRESSURE WILL BUILD IN TO PRODUCE FAIR WX ALONG WITH A
MODERATING TREND OF TEMPS FRIDAY THROUGH THE WEEKEND. MAX TEMPS WILL
REACH THE 65 TO 70 DEGREE RANGE FRIDAY BUT WILL REACH THE 75 TO 80
DEGREE RANGE BY SUNDAY.

VERY WARM WEATHER WILL CONTINUE INTO EARLY NEXT WEEK WHEN TEMPS
SHOULD AVERAGE AROUND 5 TO 10 DEGREES ABOVE NORMAL. THERE IS JUST A
SMALL CHANCE OF A SHOWER OR TSTORM AS EARLY AS MEMORIAL DAY AS
CONTINUED SOUTHERLY FLOW LEADS TO INCREASING MOISTURE INTO OUR
REGION WITH A WARM FRONT IN OUR REGION AS WELL.

HOWEVER THE BETTER CHANCE FOR SHOWERS AND STORMS WILL HOLD OFF UNTIL
TUESDAY INTO WEDNESDAY AS THE NEXT LOW PRESSURE SYSTEM MOVES EAST
INTO OUR REGION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 804 PM EDT TUE MAY 20 2014

COMPLEX AVIATION FORECAST TONIGHT WITH THUNDERSTORMS EXPECTED IN
AND NEAR THE TAF SITES THROUGH ABOUT 09Z. POOR AVIATION CONDITIONS
MAY DEVELOP THEN OVERNIGHT WITH SOME MODELS DEVELOPING IFR.

REGARDING THE THUNDERSTORMS...EXPECTING STORMS ESPECIALLY IN THE
03Z TO 09Z TIME FRAME. HAVE PREVAILING THUNDER AT THE I94 TAF
SITES WITH VCTS WORDING AT THE I96 TAF SITES. MUCH BETTER CHANCE
FOR STORMS TOWARDS I94. STORMS WILL CONTAIN HEAVY RAIN AND
LIGHTNING WITH THE POSSIBILITY OF STRONG WINDS AND HAIL.

REGARDING THE LOWER CLOUDS AND POSSIBLE FOG DEVELOPMENT WENT A BIT
CONSERVATIVE AT THIS POINT WITH MVFR CEILINGS AND VISIBILITIES
DEVELOPING. THE FOG AND LOWER CEILINGS SHOULD LIFT IN THE MORNING
AROUND 14Z OR 15Z. POSSIBILITY EXISTS THOUGH FOR MUCH LOWER
CONDITIONS AND WE WILL BE MONITORING THIS.

CONDITIONS SHOULD BE VFR DURING THE MIDDAY AND AFTERNOON HOURS ON
WEDNESDAY.

&&

.MARINE...
ISSUED AT 329 PM EDT TUE MAY 20 2014

THUNDERSTORMS AND FOG WILL BE LIKELY TONIGHT SOUTH OF GRAND HAVEN.
STORMS WILL END WEDNESDAY MORNING WITH WINDS AND WAVES EXPECTED TO
REMAIN BELOW SMALL CRAFT ADVISORY.

&&

.HYDROLOGY...
ISSUED AT 329 PM EDT TUE MAY 20 2014

SOME LOCALLY HEAVY RAINS ARE POSSIBLE TONIGHT ACROSS THE SAINT
JOSEPH...KALAMAZOO AND GRAND RIVER BASINS BUT BASIN AVERAGE
AMOUNTS SHOULD BE LESS THAN AN INCH AND SHOULD NOT BE ENOUGH TO
CAUSE SIGNIFICANT RISES ON THE MAINSTEM RIVERS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

MESOSCALE...JK
SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM...LAURENS
AVIATION...DUKE
HYDROLOGY...OSTUNO
MARINE...OSTUNO
Hazardous weather outlook, May 20, 6:45 PM EDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
645 PM EDT TUE MAY 20 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
645 PM EDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT. THE STORMS
WILL DEVELOP DURING THE MID TO LATE EVENING HOURS MAINLY NEAR TO
SOUTH OF INTERSTATE 96 AND LAST INTO THE EARLY MORNING HOURS
WEDNESDAY BEFORE ENDING. THE MAIN THREATS ARE HIGH WINDS AND LARGE
HAIL. THE STORMS WILL BE MOVING FROM WEST TO EAST AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT 9 AM NEAR LANSING
AND JACKSON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ844>849-210930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
645 PM EDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO
LATE EVENING SOUTH OF GRAND HAVEN. GUSTY WINDS AND HIGH WAVES ARE
POSSIBLE IN AND AROUND THUNDERSTORMS.

PATCHY DENSE FOG IS EXPECTED SOUTH OF GRAND HAVEN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

OSTUNO/LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:10 PM EDTSpecial Marine WarningGRR110 min
May 20, 10:00 PM EDTSpecial Marine WarningGRR90 min
May 20, 11:30 PM EDTSpecial Marine WarningGRR90 min
May 20, 11:41 PM EDTSevere Thunderstorm WarningGRRBarry, Calhoun, Eaton49 min
May 21, 12:02 AM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren58 min
May 21, 12:37 AM EDTAreal Flood AdvisoryGRRAllegan10 hr
May 21, 12:56 AM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren64 min
May 21, 1:51 AM EDTAreal Flood AdvisoryGRRKalamazoo, Van Buren9 hr
May 21, 2:07 AM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more53 min
May 21, 3:19 AM EDTSpecial Weather StatementGRRBarry56 min
May 21, 4:14 AM EDTSpecial Weather StatementGRRKalamazoo61 min
May 21, 6:52 AM EDTRiver Flood WarningGRRClinton4 days
May 21, 10:42 AM EDTMarine Dense Fog AdvisoryGRR17 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.